Alert archive / Michigan / Gale Warnings in 2023

Gale Warning 21, NWS Grand Rapids, MI

November 11, 2023

NWS Grand Rapids, MI issued this gale warning at Nov 11, 2023, 2:18 PM EST. It took effect at Nov 12, 2023, 6:00 AM EST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 11, 2023, 2:18 PM EST (19:18 UTC)
In effect from
Nov 12, 2023, 6:00 AM EST
Expired
Nov 13, 2023, 12:50 AM EST
In force
19 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

230 
WHUS73 KGRR 111918
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
218 PM EST Sat Nov 11 2023

LMZ848-849-120330-
/O.NEW.KGRR.GL.W.0021.231112T1100Z-231113T0300Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
218 PM EST Sat Nov 11 2023

...GALE WARNING IN EFFECT FROM 6 AM TO 10 PM EST SUNDAY...

* WHAT...South winds 20 to 30 knots with gusts up to 35 knots and
  waves 5 to 8 feet expected.

* WHERE...Whitehall to Manistee.

* WHEN...From 6 AM to 10 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Gales are forecast develop Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ844>847-120330-
/O.NEW.KGRR.SC.Y.0097.231112T1100Z-231113T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
218 PM EST Sat Nov 11 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 7 AM EST
MONDAY...

* WHAT...Southwest winds 10 to 20 knots with gusts up to 30 
  knots and waves 4 to 7 feet expected.

* WHERE...St Joseph to Whitehall.

* WHEN...From 6 AM Sunday to 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
381 
WHUS73 KGRR 120402
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1102 PM EST Sat Nov 11 2023

LMZ848-849-121215-
/O.CON.KGRR.GL.W.0021.231112T1100Z-231113T0300Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1102 PM EST Sat Nov 11 2023

...GALE WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM EST SUNDAY...

* WHAT...South winds 20 to 30 knots increasing to gales to 35
  knots. Waves 6 to 9 feet expected.

* WHERE...Whitehall to Manistee.

* WHEN...From 6 AM to 10 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ844>847-121215-
/O.CON.KGRR.SC.Y.0097.231112T1100Z-231113T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
1102 PM EST Sat Nov 11 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO
7 AM EST MONDAY...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 30 
  knots and waves 4 to 7 feet expected.

* WHERE...St Joseph to Whitehall.

* WHEN...From 6 AM Sunday to 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
746 
WHUS73 KGRR 120800
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
300 AM EST Sun Nov 12 2023

LMZ848-849-122100-
/O.CON.KGRR.GL.W.0021.231112T1100Z-231113T0300Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
300 AM EST Sun Nov 12 2023

...GALE WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 10 PM
EST THIS EVENING...

* WHAT...South winds 20 to 30 knots with gusts up to 35 knots 
  and waves 5 to 8 feet expected.

* WHERE...Whitehall to Manistee.

* WHEN...From 6 AM this morning to 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ844>847-122100-
/O.EXT.KGRR.SC.Y.0097.231112T1100Z-231114T0300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
300 AM EST Sun Nov 12 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 AM THIS MORNING TO
10 PM EST MONDAY...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 30 
  knots and waves 4 to 7 feet expected.

* WHERE...St Joseph to Whitehall.

* WHEN...From 6 AM this morning to 10 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
350 
WHUS73 KGRR 121847
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
147 PM EST Sun Nov 12 2023

LMZ848-849-130300-
/O.CON.KGRR.GL.W.0021.000000T0000Z-231113T0300Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
147 PM EST Sun Nov 12 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...South winds 20 to 25 knots with gusts up to 35 knots 
  and waves 5 to 8 feet.

* WHERE...Whitehall to Manistee.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ844>847-130300-
/O.CON.KGRR.SC.Y.0097.000000T0000Z-231114T0300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
147 PM EST Sun Nov 12 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST
MONDAY...

* WHAT...West winds 15 to 25 knots with gusts up to 30 knots and 
  waves 4 to 7 feet.

* WHERE...St Joseph to Whitehall.

* WHEN...Until 10 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
710 
WHUS73 KGRR 130234
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
934 PM EST Sun Nov 12 2023

LMZ848-849-130600-
/O.EXT.KGRR.GL.W.0021.000000T0000Z-231113T0600Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
934 PM EST Sun Nov 12 2023

...GALE WARNING NOW IN EFFECT UNTIL 1 AM EST MONDAY...

* WHAT...Southwest gales to 35 knots and waves 4 to 7 feet.

* WHERE...Whitehall to Manistee.

* WHEN...Until 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ844>847-131045-
/O.CON.KGRR.SC.Y.0097.000000T0000Z-231114T0300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
934 PM EST Sun Nov 12 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST
MONDAY...

* WHAT...West winds 15 to 30 knots and waves 3 to 6 feet.

* WHERE...St Joseph to Whitehall.

* WHEN...Until 10 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
069 
WHUS73 KGRR 130550
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1250 AM EST Mon Nov 13 2023

LMZ848-849-131800-
/O.CAN.KGRR.GL.W.0021.000000T0000Z-231113T0600Z/
/O.EXB.KGRR.SC.Y.0097.000000T0000Z-231114T0600Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1250 AM EST Mon Nov 13 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 15 to 25 knots with gusts up to 30 
  knots and waves 4 to 7 feet.

* WHERE...Whitehall to Manistee.

* WHEN...Until 1 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ844>847-131800-
/O.EXT.KGRR.SC.Y.0097.000000T0000Z-231114T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
1250 AM EST Mon Nov 13 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST TUESDAY...

* WHAT...West winds 15 to 25 knots with gusts up to 30 knots and 
  waves 3 to 6 feet.

* WHERE...St Joseph to Whitehall.

* WHEN...Until 1 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Nov 11, 1:04 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 11, 1:04 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
104 PM EST Sat Nov 11 2023

LATEST UPDATE...
Aviation

.SHORT TERM...(Today through Sunday)
Issued at 312 AM EST Sat Nov 11 2023

-- Benign November Weather For Veterans Day --

Light lake-effect rain showers this morning will tend to diminish
as low-level ridging and surface high pressure move through the
region. It appears that at least part of this Veterans Day will
feature sunshine, especially away from Lake Michigan, though just
enough moisture remaining in the lower levels will keep our area
on the cusp of developing patches of stratocumulus by afternoon.
Temperatures will be a touch cooler than normal.

-- Slight Chance Precip Northwest Tonight Then Breezy Sunday --

Southwesterly low-level flow strengthens tonight in the gradient
between the eastern Great Lakes high and troughing under an upper-
level PV anomaly over the northern Minnesota border. Mid- level
clouds will increase and may precipitate lightly from isentropic
lift overnight north of Whitehall and Big Rapids. Have slight
chance PoPs there, and it may be cold enough in the higher
elevations of Osceola county for snow flurries.

Sunday will be warmer but breezier than Saturday, and mostly
sunny skies are favored in southern Michigan. Winds from the south
will gust to about 15 mph around Jackson and 30 mph around
Ludington.

.LONG TERM...(Sunday night through Friday)
Issued at 312 AM EST Sat Nov 11 2023

-- Above Normal Temps and Dry Most of Next Week --

Positive height anomalies prevail next week, with uneventful
split flow pattern aloft and ridging generally dominating. This
supports a stretch of unseasonably warm temps with highs of 55-60
and dry weather. PWATs are shown to be quite low, often below
0.25", suppressing rain chances and offering several opportunities
for sunshine. The dry air mass will likely also promote chilly
overnight low temps with diurnal temp swings of 20-30 degrees
possible.

-- Rain Showers Possible to End the Week --

Rain chances return Thursday night into Friday as the nrn branch
of the upper jet buckles southward and sends a trough and sfc cold
front through the GrtLks region. Will keep pops in the chance
category for now given uncertainty in the magnitude of the upper
trough/sfc front as well as questionable moisture availability.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1258 PM EST Sat Nov 11 2023

High pressure over the TAF sites will act to keep the winds on the
relatively light side. Some clouds have developed early this
afternoon and they could feature a brief MVFR ceiling for a few
sites. Overall though, VFR conditions are expected to prevail most
of the time. Mid level VFR clouds will arrive this evening as a
warm front approaches. Light precipitation may fall out of these
clouds, but the dry conditions near the ground are expected to
evaporate the precipitation before it reaches the ground(virga).
The winds near the lakeshore will increase Sunday morning and
gusts may start to top 20 knots at KMKG.

&&

.MARINE...
Issued at 312 AM EST Sat Nov 11 2023

Light and variable winds over the water today will become more
established from the south-southwest Sat night through Sun.
Conditions will likely become hazardous for small craft north of
Holland Sun morning, then the hazards expand southward Sun night
into Mon. Gusts approaching gale force are possible Sun evening,
particularly north of Holland to Manistee.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SHORT TERM...CAS
LONG TERM...Meade
AVIATION...MJS
MARINE...CAS
Hazardous weather outlook, Nov 11, 3:14 AM EST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
314 AM EST Sat Nov 11 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
314 AM EST Sat Nov 11 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-120900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
314 AM EST Sat Nov 11 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds on Lake Michigan may become hazardous for small craft very
late tonight, mainly north of Whitehall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves on Lake Michigan will be hazardous for small craft
Sunday through Monday. A few gale-force wind gusts are possible
Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 2:18 PM ESTSmall Craft AdvisoryGRR59 hr

Nearby

Gale Warnings in Michigan, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.